Virginia, 2013

Damaging Winds in Virginia, September 21, 2013

September 21, 2013 · NWS RNK · 3 events in 2 counties and zones

A cold front moving across the region triggered widespread rain showers ahead of the boundary, with little to no lightning observed. Early morning showers and cloud cover strictly limited heating, resulting in low CAPE values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moving across the region triggered widespread rain showers ahead of the boundary, with little to no lightning observed. Early morning showers and cloud cover strictly limited heating, resulting in low CAPE values. The main line of convection passed across the mountains during early afternoon, triggering winds in the 25 to 35 mph range per weather spotter reports. However, as the line passed east of the Blue Ridge, it encountered a stronger low level jet and higher shear and helicity, which helped the convection to rapidly intensify. Strong wind reports remained spotty along the main line, with isolated reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 12:39 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 21, 12:39 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT SAT SEP 21 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON...EXITING
TO THE EAST COAST BY SUNDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS
THE AREA FROM THE GREAT LAKES THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 120 PM EDT SATURDAY...

ADJUSTED TIMING AND INTENSITY OF RAIN FOR THIS AFTERNOON. COLD
FRONT IS ENTERING WESTERN MOUNTAINS AND WILL MOVE EAST ACROSS THE
REGION THIS AFTERNOON INTO TONIGHT. HEAVIEST RAIN IN NARROW BAND
JUST AHEAD OF THE SFC FRONT. MODIFIED TEMPERATURES AND DEW POINTS
FOR LATEST TRENDS. MORE CHANGES THIS AFTERNOON...

AS OF 910 AM SATURDAY...

KFCX 88D LOOP SHOWED LARGE AREA OF RAIN ADVANCING EAST TOWARDS
OUR REGION. ADJUSTED TIMING OF RAIN WITH LATEST RADAR AND MODEL
TRENDS. MODIFIED TEMPERATURES AND DEW POINTS FOR NEXT COUPLE OF
HOURS WITH THE QUICK ADVANCE OF RAIN. HOLDING WITH THE CURRENT
FLASH FLOOD WATCH WHERE HEAVIER RAIN WAS YESTERDAY AND WILL
MONITOR EVOLUTION OF HEAVY RAIN FOR MODIFICATIONS. THIS MORNING
RNK 8AM/12Z SOUNDING INDICATED PWAT AT 1.29 WITH PLENTY OF
MOISTURE UP TO 840 MB AND GENERALLY A SOUTHWEST FLOW. WILL MAKE
ADDITIONAL ISC GRID CHANGES AS THE MORNING PROGRESSES.

AS OF 710 AM SATURDAY...

SLOWED DOWN ONSET OF SHOWERS IN THE WEST BY 1-2 HOURS PER LATEST
WRF/RADAR TRENDS. STILL LOOKS LIKE MOST SHOWERS ARRIVE ACROSS WV
BY 10 AM...MOVING INTO THE NEW RIVER VALLEY AROUND MIDDAY THEN
EAST TO THE PIEDMONT AFTER 2PM.

LOOKING AT A WET SATURDAY FOR THE AREA. MODELS STILL DIFFER ON
TIMING BUT OVERALL FAVOR AN AREA OF SHOWERS WORKING INTO THE
MOUNTAINS BY MID MORNING AND THEN SHIFTING EAST INTO THE PIEDMONT BY
EARLY AFTERNOON. THE WIDTH (WEST-EAST) OF THE RAIN WILL BE LARGE
ENOUGH SUCH THAT AT LEAST 3-6 HOURS OF SHOWERY CONDITIONS WILL
OCCUR.

EARLY THIS MORNING...THERE WILL STILL BE A FEW SHOWERS ALONG A WEAK
WARM FRONT PUSHING EAST OF THE PIEDMONT...WITH PATCHY DRIZZLE ALONG
THE BLUE RIDGE ALONG WITH PATCHY DENSE FOG. THEN...THE DEEPER
MOISTURE WORKS INTO THE MOUNTAINS AFTER 800 AM...WITH SUBSTANTIAL 35-
40 KNOT 8H JET WORKING ACROSS ERN KY INTO THE CENTRAL APPALACHIANS
BY MIDDAY AND THEN SHIFTING INTO THE PIEDMONT IN THE AFTERNOON. THIS
COMBINED WITH SOME DECENT UPPER DIVERGENCE ALLOWS FOR CATEGORICAL
POPS FOR MOST AREAS TODAY. THE THREAT OF HEAVY RAINS EXISTS AS WELL
AND ADDED THAT IN THE FORECAST. OVERALL...THE MAIN THREAT FOR ANY
FLASH FLOODING WILL BE CONFINED TO WHERE WE HAVE THE WATCH OVER
GREENBRIER/SUMMERS COUNTY. CANNOT RULE OUT ISOLATED FLOOD ISSUES
ACROSS THE REST OF THE MOUNTAINS...GIVEN THE SW-NE FLOW AND THE
SLOWER MOVEMENT SHOULD THE NEXT LOW PRESSURE WAVE MOVE ALONG THE
FRONT FROM THE GULF COAST STATES INTO THE CAROLINAS CAUSE IT TO
STALL THIS AFTERNOON. PWATS SHOULD BE RUNNING ABOUT 1.5 TO 2 INCHES
BY MIDDAY WHICH IS CLOSE THE 99TH PERCENTILE WHICH IS WELL ABOVE
NORMAL FOR THIS TIME OF YEAR. THE THING THAT MAY CUT INTO THE QPF
IS THE DEEP CONVECTION FIRING UP ACROSS THE GULF COAST INTO THE
GULF OF MEXICO. THIS TENDS TO ROB US AT TIMES ESPECIALLY IF THE
FRONT SHIFTS EAST FASTER. LEANED TOWARD THE GFS/ECMWF AND LOCAL
WRF...GIVEN THE DEPICTION OF THE RAINFALL THIS MORNING AND
LOCATION OF LOW LVL JET.

THE THREAT FOR SVR WX IS STILL MINIMAL GIVEN LACK OF SUN EXPECTED
THOUGH THE LOW LVL WINDS COULD BRING SOME GUSTY WINDS ACROSS THE
SOUTHEASTERN CWA.

TEMPS OVERALL WILL BE COOL...AND WITH CLOUDS/RAIN WILL SEE HIGHS IN
THE MID TO UPPER 70S EAST TO MID TO UPPER 60S WEST.

TONIGHT...THE SLOWING DOWN OF THE FRONT MAY KEEP HIGHER OVERALL RAIN
THREAT THRU THE EVENING IN THE PIEDMONT BEFORE THE WAVE EXITS EAST.
DRIER AIR ALOFT TO MOVE IN BUT NW FLOW WILL KEEP THE CLOUDS AND FEW
SHOWERS AROUND OVER THE SE WV UPSLOPE AREAS INTO EARLY MORNING
BEFORE ENDING. THE FRONT STILL MAY LINGER CLOSE ENOUGH TO OUR SE TO
KEEP A FEW SHOWERS SITUATED FROM DANVILLE AND REIDSVILLE NORTHEAST
TOWARD BUCKINGHAM LATE TONIGHT. TEMPS TONIGHT WILL STAY MILD EAST
WITH A LITTLE COOLER IN THE WEST...WITH 8H TEMPS DROPPING TO +9C BY
12Z SUNDAY. SHOULD SEE LOWS FROM THE LOWER TO MID 50S MOUNTAINS TO
LOWER 60S EAST.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM EDT SATURDAY...

SUNDAY'S TROUGH LEFT BEHIND SATURDAY'S COLD FRONT WILL EVENTUALLY BE
REPLACED BY A SKINNY UPPER RIDGE EARLY NEXT WEEK. POSSIBLY A FEW
SHOWERS LEFT ALONG THE VA/NC PIEDMONT EARLY SUNDAY. SURFACE WINDS
VEER THROUGH SUNDAY AS HIGH PRESSURE SLIDES EAST ACROSS THE GREAT
LAKES. DEWPOINTS WILL TAKE A TUMBLE THROUGH SUNDAY FALLING INTO
THE 40S ALONG SE WEST VA LATE DAY. MOST CLOUDS WILL BE DIURNAL IN
NATURE AND CONFINED TO SE WEST VA. SUNDAY NIGHT WILL FEATURE WEAK
NE TO E WINDS WHICH IS USUALLY A FAVORABLE DIRECTION FOR SOME
CLOUDS TO BANK ALONG THE BLUE RIDGE OVERNIGHT. HOWEVER...SUCH A
DRY PROFILE SHOULD KEEP THESE CLOUDS TO A MINIMUM INTO MONDAY
MORNING. THE COLDEST SPOTS MAY FALL CLOSE TO 40F IN THE WEST. DRY
WEATHER IS EXPECTED MONDAY AND TUESDAY WITH H85 TEMPS SLOW TO
MODERATE WITH A PERSISTENT WEAK EASTERLY COMPONENT.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 1230 PM EDT FRIDAY...

OVERALL QUIET PERIOD APPEARS IN STORE AS A LARGE AREA OF HIGH
PRESSURE BUILDS IN FROM THE NORTH STRENGTHENING BY THE END OF THE
PERIOD AS STRONGER UPPER LEVEL RIDGING DEVELOPS. THIS WILL ALLOW
FOR FALL LIKE TEMPS TO START WITH QUITE A WARM UP BY THE END OF
THE WEEK AS THE CANADIAN AIRMASS MODIFIES UNDER LIGHT SOUTH TO SW
FLOW BY FRIDAY. A WEAK SURFACE WAVE TRACKS OFF THE CAROLINAS BY
MID WEEK. JUST HOW FAR NORTH MOISTURE MAKES IT IN QUESTION GIVEN
CONFLUENCE ALOFT AND DRY AIR SO ONLY INCLUDING A LOW POP OVER THE
WEST/SW WED FOR NOW. BETTER SUBSIDENCE SHOULD ENSURE MORE SUN
THU/FRI WITH HIGHS REBOUNDING TO ABOVE NORMAL LEVELS AFTER A
COOLISH START TO BEGIN THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 730 AM EDT SATURDAY...

POOR FLYING CONDITIONS THIS AFTERNOON INTO TONIGHT WITH VARIABILITY
OF CLOUDS AND RAIN. MVFR CONDITIONS WITH POCKETS OF IFR IN LOW
CLOUDS AND RAIN AHEAD AND ALONG THE COLD FRONT. SOME VFR POSSIBLE
POST FRONT ACROSS THE WEST BEFORE WINDS SUBSIDE SOME OVERNIGHT
WITH FOG FORMING AGAIN AT MOST LOCATIONS.

UPSLOPE CLOUDINESS COULD WORK INTO BLF/LWB AS WELL DROPPING THE
CIG TO MVFR OR WORSE.

FOR SUNDAY INTO NEXT WEEK...A LARGE AREA OF HIGH PRESSURE WILL
BRING DRY CONDITIONS TO THE REGION INTO MID WEEK. PATCHY IFR
VALLEY FOG WILL BE POSSIBLE EACH MORNING.

&&

.HYDROLOGY...
AS OF 335 AM EDT SATURDAY...

LEAVING THE FLASH FLOOD WATCH AS IS. THERE WILL BE A PERIOD OF
MODERATE TO HEAVIER SHOWERS TODAY AS THE FRONT MOVES ACROSS. WILL
HAVE TO WATCH THOSE AREAS IN THE GREENBRIER COUNTY THAT FLOODED
FRIDAY MORNING FOR ANOTHER THREAT TODAY. OVERALL AVERAGE RAINFALL
ACROSS THE FORECAST AREA WILL BE AROUND ONE HALF TO TWO THIRDS OF
AN INCH. LOCALLY HIGHER AMOUNTS UP TO 2 INCHES NOT OUT OF THE
QUESTION GIVEN THE HIGHER PWATS IN PLACE WITH THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ043-045.

&&

SYNOPSIS...RCS/WP
NEAR TERM...KK/WP
SHORT TERM...KM
LONG TERM...JH
AVIATION...KK/WP
HYDROLOGY...WP
Hazardous weather outlook, Sep 21, 2:09 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT SEP 21 2013

WVZ043-045-221915-
SUMMERS-GREENBRIER-
309 PM EDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON.
THE RAIN MAY BE MODERATE TO HEAVY AT TIMES. LOCALIZED POOR
DRAINAGE FLOODING MAY BE POSSIBLE...BUT WIDESPREAD FLASH
FLOODING IS NOT EXPECTED THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042-044-221915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-MONROE-
309 PM EDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO TONIGHT.
THE RAIN MAY BE MODERATE TO HEAVY AT TIMES. LOCALIZED POOR
DRAINAGE FLOODING MAY BE POSSIBLE...ESPECIALLY IN THE MOUNTAINS
AND IN URBAN AREAS. A FEW WIND GUSTS OVER 35 MPH ARE ALSO POSSIBLE
IN SOME OF THE HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 16 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 21, 2:21 PM EST
Where
Franklin County, 3.99 mi SW of Callaway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.977, -80.098

A tree was blown down near the intersection of Turners Creek Road and Five Mile Mountain Road.

Thunderstorm Wind, Franklin

When
September 21, 2:25 PM EST
Where
Franklin County, 0.81 mi ESE of Lanahan
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.925, -79.957

A tree was blown down on Waidsboro Road.

Thunderstorm Wind, Campbell

When
September 21, 5:40 PM EST
Where
Campbell County, 2.35 mi SSE of Bedford Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.270, -79.260

Two trees were blown down on Leesville Road just north of the Town Fork Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473062, 473063, 473065.